Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 28, NWS Raleigh, NC

September 27, 2018Montgomery County, Richmond County, North Carolina

NWS Raleigh, NC issued this tornado warning at Sep 27, 2018, 3:21 PM EDT for Montgomery County, Richmond County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2018, 3:21 PM EDT (19:21 UTC)
Expired
Sep 27, 2018, 3:50 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Montgomery County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 127 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

504 
WFUS52 KRAH 271921
TORRAH
NCC123-153-272015-
/O.NEW.KRAH.TO.W.0028.180927T1921Z-180927T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
321 PM EDT THU SEP 27 2018

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Northwestern Richmond County in central North Carolina...
  Eastern Montgomery County in central North Carolina...

* Until 415 PM EDT
    
* At 320 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles east of Ansonville, or 15 miles northwest of
  Rockingham, moving northeast at 15 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Biscoe, Mount Gilead, Star, Candor, Norman, Derby, Covington,
  Pekin, Blewett Falls Lake and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3543 7975 3532 7971 3528 7971 3525 7970
      3524 7967 3519 7966 3517 7962 3515 7961
      3514 7959 3505 7988 3507 7991 3510 7991
      3512 7992 3511 7996 3519 8002
TIME...MOT...LOC 1920Z 241DEG 13KT 3513 7989 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

23
3 follow-up statements
581 
WWUS52 KRAH 271927
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
327 PM EDT THU SEP 27 2018

NCC123-153-272015-
/O.CON.KRAH.TO.W.0028.000000T0000Z-180927T2015Z/
Richmond NC-Montgomery NC-
327 PM EDT THU SEP 27 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTH
CENTRAL RICHMOND AND EASTERN MONTGOMERY COUNTIES...
    
At 327 PM EDT, a severe thunderstorm capable of producing a tornado
was located 14 miles south of Biscoe, or 14 miles south of Troy,
moving northeast at 20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Biscoe, Star, Candor, Norman, Covington and Pekin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3543 7975 3532 7971 3528 7971 3525 7970
      3524 7967 3519 7966 3517 7962 3516 7963
      3516 7964 3511 7984 3511 7985 3512 7985
      3513 7987 3514 7988 3522 7992
TIME...MOT...LOC 1927Z 242DEG 19KT 3515 7984 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

23
205 
WWUS52 KRAH 271942
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
342 PM EDT THU SEP 27 2018

NCC123-153-272015-
/O.CON.KRAH.TO.W.0028.000000T0000Z-180927T2015Z/
Richmond NC-Montgomery NC-
342 PM EDT THU SEP 27 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTH
CENTRAL RICHMOND AND SOUTHEASTERN MONTGOMERY COUNTIES...
    
At 342 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Biscoe, or 13 miles southeast of Troy,
moving northeast at 15 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Biscoe, Candor and Norman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3540 7977 3532 7971 3528 7971 3525 7970
      3524 7967 3519 7966 3517 7962 3516 7963
      3516 7964 3514 7980 3515 7984 3522 7986
      3537 7979
TIME...MOT...LOC 1942Z 239DEG 14KT 3519 7977 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

23
951 
WWUS52 KRAH 271950
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
350 PM EDT THU SEP 27 2018

NCC123-153-271959-
/O.CAN.KRAH.TO.W.0028.000000T0000Z-180927T2015Z/
Richmond NC-Montgomery NC-
350 PM EDT THU SEP 27 2018

...THE TORNADO WARNING FOR NORTH CENTRAL RICHMOND AND SOUTHEASTERN
MONTGOMERY COUNTIES IS CANCELLED...
        
Rotation with the storm which prompted the warning has weakened 
Therefore, the tornado warning has been cancelled. However, a severe 
thunderstorm warning remains in effect. 

LAT...LON 3540 7977 3532 7971 3528 7971 3525 7970
      3524 7967 3519 7966 3517 7962 3516 7963
      3516 7964 3514 7980 3515 7984 3522 7986
      3537 7979
TIME...MOT...LOC 1948Z 241DEG 13KT 3520 7974 

$$

23

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:30 PM EDT, 51 minutes earlier.

Area forecast discussion, Sep 27, 2:30 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 PM EDT Thu Sep 27 2018

.SYNOPSIS...
A cold front will drift into central NC today, then stall over the
region tonight through Friday. The front will resume a southeastward
trek friday night into Saturday as high pressure builds into the
region from the north.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Thursday...

Morning update: Current GOES visible satellite imagery shows that
areas east of US highway 1 and south of US highway 64 have broken
out and this will be the area to watch as the morning progresses and
differential heating boundaries set up and insolation increases
instability. That being said, the best dynamics for severe
thunderstorms this afternoon will be across the Triad and VA border
counties and this is the area we need to pay close attention to as
far as any kind of severe threat is concerned. Currently SPC is
maintaining a marginal risk for severe thunderstorms with damaging
wind the most likely threat but helicity and low level shear will be
enough that they are also going with a 2 percent chance of tornadoes
in these northern areas as a secondary threat to watch out for. The
cold front is hung up just to the north of this area at the current
time. Along and just ahead of the front is where the favored
activity will be for any severe activity later this evening
especially as a short wave rotates through the area providing some
support aloft. Previous discussion follows. -Ellis

Main forecast challenge today is the high temperature forecast
across the northern counties. Currently appears that the sfc cold
front may waver in vicinity of the Virginia border and our far NW
counties. This will result in distinct temperature variations across
the northern Piedmont and possibly the northern Coastal Plain.

At 07Z, the sfc cold front stretches from the Richmond, VA area
southwestward along the spine of the southern Appalachians then
westward into the TN Valley of north Alabama. Appears that the front
will make little if any progress eastward until later this
afternoon/early this evening when a sfc low/wave traverses newd
along the boundary. Thus, appears that it will be warmer across our
northern counties than previously forecast, so have adjusted max
temps up a category over the northern counties. Potential for
locations around the Triangle to be a little warmer (lower 80s) as
well as the Triad (solidly mid-upper 70s). Even across the south,
potential for high temperatures to be 2-3 degrees warmer, especially
if periods of filtered sunshine occur.

Since it now appears that most of central NC will be in the warm
sector, most of the region will see a small risk for isolated strong
to severe storms late this afternoon through this evening. This risk
will increase with the approach of the sfc wave as this feature will
enhanced low level helicity in vicinity of the slow moving sfc cold
front.  Aloft, increasing wind speeds in the 700-500mb layer will
yield effective bulk shear 40-45kts by late afternoon across the
western and northern Piedmont. This shear more than sufficient to
organize the convection into broken segments with bowing potential.
In addition, the enhance low level helicity in vicinity of the sfc
boundary may lead to low-mid level rotation with any cells of depth
that intersect the boundary, possibly leading to the formation of a
funnel cloud or weak, shorty lived tornado. Overall, the main severe
weather threat will be locally strong/damaging wind gusts. A
potential drawback for the formation of severe storms may be the
lack of low level instability. While sfc dewpoints in the upper 60s-
lower 70s forecast, lack of heating due to extensive cloud cover may
hinder destablization. Thus, with the pool of instability meager,
only isolated strong-severe storms appear plausible at this time. If
substantial breaks in the overcast occur over our southern counties,
then abundant instability may occur to fuel additional storms.

Expect scattered convection to persist well into tonight as the sf
front edges ever so slowly east into our region. A series of
perturbations aloft will aid to trigger and sustain the pockets of
showers and storms. Slightly cooler air should eek into our nw
counties, leading to min temps in the low-mid 60s. Elsewhere,
overnight temperatures in the upper 60s/lower 70s common. -WSS

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 355 AM Thursday...

The weather pattern will remain unsettled Friday though the
instability and wind shear will be lacking. Thus while scattered
showers and storms will occur, the severe parameters are meager/non-
existent compared to this afternoon-evening. With the sfc front
generally bisecting the region SW-NE, expect the greatest
concentration of convection along and east of highway 1, especially
over sections of the Sandhills and southern Coastal Plain. Expect
bulk of convection to dissipate with loss of heating plus the sfc
front boundary will finally exit our region overnight.

Temperatures Friday highly dependent on any breaks in the overcast
and the timing of the 850mb trough. Currently appears that the
trough will drift across our region late in the afternoon through
the evening hours. Plus, RH cross sections suggest some mid level
drying by afternoon, possibly permitting some partial sun. Will
advertise highs temps from the upper 70s/around 80 north-northwest
to the mid 80s across the far south southeast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 PM Thursday...

Saturday and Saturday night: Based on recent trends, would not be
surprise if the cold frontal passage Friday night/Saturday morning
is a bit slower than what models have been advertising. Given that
reasoning, could see some lingering shower activity over the
Sandhills and coastal plain counties Saturday morning, and possibly
even some isolated convective re-development during the afternoon,
in proximity to the deeper moisture axis and weak/moderate
instability gradient.

The delay in more notable sfc pressure rises from the north until
Saturday evening will result in highs Saturday very  similar to what
we see on Friday, although it should start to feel less humid across
the NW Piedmont with the arrival of lower dewpoints into the region.
Weak CAA overnight will bring slightly cooler and drier air into the
area Saturday night. Lows 60 to 65, with a few upper 50s possible in
the typically cooler spots across the northern Piedmont.

Sunday through Thursday: Subtropical ridge anchored across the
southeastern states will dominate through much of the upcoming week,
likely resulting in a  prolonged period of mostly dry conditions.
The EC hints at some weak shortwave disturbances circumventing the
western/northwestern periphery of the upper ridge, reasonably close
enough to possibly result in a few showers across the western and
northern portions of the piedmont by mid to late week. However,
until this becomes more evident, with leave forecast dry for now.

The near normal temperatures Sunday and Monday, courtesy of surface
high pressure nosing down the Mid-Atlantic Seaboard and resultant
NELY low-level flow will quickly moderate, allowing temperatures to
climb back into the lower to mid 80s, a good 5 to 8 degrees above
climatology, by mid to late week.

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...

MVFR ceilings holding on across much of the CWA this afternoon but
visible satellite imagery shows some chance for scattering out over
the next couple of hours, especially in southern and eastern
locations. After some earlier showers, radar is largely quiet at
this time but a few more robust cells with lightning starting to pop
up in the SW Piedmont.  This activity should become a little more
pronounced this afternoon but it could be closer to 00z before any
convection begins to threaten Triad TAF sites. This activity will
increase and move eastward through the overnight hours, likely
weakening as it does so. With the cold front still along the VA
border, all TAF sites have maintained a southerly flow at this time
but as the front slides southward, more variable wind directions can
be expected. Sub VFR clouds will likely hang on through the end of
the TAF period for northern terminal with southern returning to VFR
after sunrise on Friday.

Long Term: The front will linger over central NC presenting multiple
opportunities for adverse aviation conditions through Saturday
before the bulk of the activity will shift off to the southeast. A
likely return to VFR conditions for Sunday and into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Ellis/WSS
SHORT TERM...WSS
LONG TERM...CBL
AVIATION...Ellis
Hazardous weather outlook, Sep 27, 4:58 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
458 AM EDT Thu Sep 27 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
458 AM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A few strong to severe thunderstorms are possible late this afternoon
through this evening. The primary severe weather hazard will be
locally damaging wind gusts. An isolated tornado cannot be ruled
out, mainly along and north of highway 64. The severe weather threat
appears to be highest between 4 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:55 PM EDTSpecial Weather StatementRAHMontgomery, Moore50 min
Sep 27, 3:07 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Randolph, Richmond53 min
Sep 27, 4:05 PM EDTSpecial Weather StatementRAHLee, Moore55 min
Sep 27, 4:30 PM EDTSpecial Weather StatementRAHStanly45 min
Sep 27, 4:53 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Stanly37 min
Sep 27, 5:28 PM EDTSpecial Weather StatementRAHRandolph62 min
Sep 27, 5:38 PM EDTSpecial Weather StatementRAHScotland52 min
Sep 27, 5:51 PM EDTSpecial Weather StatementRAHChatham, Lee39 min
Sep 27, 6:05 PM EDTSpecial Weather StatementRAHRandolph40 min
Sep 27, 6:51 PM EDTSpecial Weather StatementRAHLee39 min
Sep 27, 7:32 PM EDTSpecial Weather StatementRAHWake43 min
Sep 27, 7:39 PM EDTSpecial Weather StatementRAHFranklin51 min
Sep 27, 7:49 PM EDTSevere Thunderstorm WarningRAHWake56 min

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.